Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Jackson, MS

February 16, 2001Madison Parish, Louisiana; Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 16, 2001, 11:11 AM CST for Madison Parish, Louisiana; Warren County, Mississippi. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 16, 2001, 11:11 AM CST (17:11 UTC)
Expired
Feb 16, 2001, 12:00 PM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison Parish, LA, Warren County, MS

What was reported inside it

TimeReportWhereRemark
Feb 16, 11:15 AM CSTThunderstorm WindTallulah, LASeveral trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 161712
SVRJAN
LAC065-MSC149-161800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1111 AM CST FRI FEB 16 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI
  MADISON PARISH IN NORTHEAST LOUISIANA

* UNTIL NOON CST

* AT 1111 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF VICKSBURG TO 15
  MILES SOUTH OF TALLULAH...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR VICKSBURG AT 1130 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

65

LAT...LON 3253 9117 3225 9130 3222 9078 3255 9071
          3242 9094

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 10:30 AM CST, 41 minutes earlier.

Area forecast discussion, Feb 16, 10:30 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CST FRI FEB 16 2001

UPDATED ZONES TO INCLUDE TORNADO WATCH WORDING AND TWEAK THE SEVERE
WORDING A BIT IN ALL ZONES.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Feb 16, 6:00 AM CST, 5 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST FRI FEB 16 2001

...THUNDERSTORMS...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY MAINLY
SOUTHEAST OF A GRENADA TO YAZOO CITY TO WINNSBORO LINE. A FEW HEAVY
RAIN-PRODUCING THUNDERSTORMS ARE LIKELY FOR THE DELTA AREAS TO THE
NORTHWEST OF THAT LINE. THE GREATEST SEVERE WEATHER THREAT WILL BE
FROM STRAIGHT-LINE AND DOWNBURST WINDS AS A SQUALL LINE OF STORMS
CROSSES THE REGION TODAY. ISOLATED SUPERCELLS WITH POTENTIAL TORNADOES
ARE ALSO POSSIBLE. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
THIS AFTERNOON GENERALLY SOUTHEAST OF A BROOKHAVEN TO MACON LINE.

A LOW PRESSURE CENTER IN EAST TEXAS WILL MOVE ALONG A STATIONARY
FRONT FROM NORTH LOUISIANA TO NORTHEAST MISSISSIPPI. AS THE LOW
APPROACHES...THUNDERSTORMS WILL FIRST MOVE INTO THE REGION WEST
OF THE MISSISSIPPI RIVER BY LATE MORNING. THE STORMS SHOULD BUILD
EASTWARD INTO THE UNSEASONABLY WARM AND UNSTABLE AIRMASS AND AT
MIDDAY LIE ROUGHLY ALONG THE NATCHEZ TRACE PARKWAY. AS DAYTIME
HEATING...INCREASING WIND SHEAR AND INSTABILITY ALL REACH A PEAK...
THE STRONGEST STORMS ARE LIKELY FOR SOUTH AND MUCH OF EAST
MISSISSIPPI BETWEEN 1 AND 7 PM.

THE SQUALL LINE SHOULD EXIT INTO ALABAMA EARLY TONIGHT AS COLDER
AIR SWEEPS IN FROM THE WEST.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
PROBABLY BE NECESSARY BY EARLY THIS AFTERNOON.

...FLOODING...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS
LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO
KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS
MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE
AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE
STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT
LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION
FOR ABOUT 3 TO 5 HOURS AT A TIME.

THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES
OF RAIN EARLIER THIS WEEK.  RAINFALL OVERNIGHT WAS GENERALLY LESS
THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR
DRAINAGE SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON
ROADWAYS AND UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS.

...NON PRECIPITATION...
A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING
GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 20 MPH TO MOST
LOCATIONS THIS AFTERNOON AND TONIGHT.  DURING THE FIRST
12 HOURS FOLLOWING FRONTAL PASSAGE...WINDS COULD GUST
AS HIGH AS 25 TO 30 MPH AT TIMES BEFORE THEY DIE DOWN
EARLY SATURDAY.

RESIDENTS PLANNING ANY BOATING RECREATIONAL ACTIVITIES
LATER TODAY THROUGH TONIGHT SHOULD AVOID BEING CAUGHT
ON THE OPEN WATERS OF AREA LAKES.  NORTH WINDS SHOULD
GRADUALLY DIMINISH LATER ON SATURDAY AS HIGH PRESSURE
BUILDS INTO THE REGION.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 11:04 AM CSTSevere Thunderstorm WarningJANTensas41 min
Feb 16, 11:14 AM CSTTornado WarningJANTensas31 min
Feb 16, 11:24 AM CSTSevere Thunderstorm WarningJANCatahoula21 min
Feb 16, 11:19 AM CSTSevere Thunderstorm WarningJANYazoo41 min
Feb 16, 11:26 AM CSTTornado WarningJANYazoo34 min
Feb 16, 11:41 AM CSTSevere Thunderstorm WarningJANClaiborne, Hinds34 min
Feb 16, 11:53 AM CSTSevere Thunderstorm WarningJANMadison52 min
Feb 16, 11:59 AM CSTTornado WarningJANYazoo31 min
Feb 16, 12:14 PM CSTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin61 min
Feb 16, 12:18 PM CSTSevere Thunderstorm WarningJANAttala57 min
Feb 16, 12:33 PM CSTSevere Thunderstorm WarningJANLeake57 min
Feb 16, 12:37 PM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster53 min
Feb 16, 12:55 PM CSTSevere Thunderstorm WarningJANNeshoba, Oktibbeha, Winston50 min
Feb 16, 1:04 PM CSTSevere Thunderstorm WarningJANScott41 min
Feb 16, 1:13 PM CSTSevere Thunderstorm WarningJANClay47 min
Feb 16, 1:18 PM CSTTornado WarningJANOktibbeha27 min
Feb 16, 1:24 PM CSTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee51 min
Feb 16, 1:40 PM CSTSevere Thunderstorm WarningJANCopiah, Lincoln50 min
Feb 16, 1:40 PM CSTSevere Thunderstorm WarningJANSimpson50 min
Feb 16, 1:51 PM CSTTornado WarningJANLowndes19 min
Feb 16, 2:02 PM CSTSevere Thunderstorm WarningJANJasper, Smith43 min
Feb 16, 2:20 PM CSTTornado WarningJANJasper40 min
Feb 16, 2:24 PM CSTSevere Thunderstorm WarningJANNewton36 min
Feb 16, 2:36 PM CSTSevere Thunderstorm WarningJANLauderdale39 min
Feb 16, 2:38 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence52 min
Feb 16, 2:41 PM CSTTornado WarningJANClarke49 min
Feb 16, 2:45 PM CSTSevere Thunderstorm WarningJANSmith30 min
Feb 16, 2:56 PM CSTSevere Thunderstorm WarningJANMarion39 min
Feb 16, 3:03 PM CSTTornado WarningJANLauderdale27 min
Feb 16, 3:10 PM CSTTornado WarningJANJefferson Davis, Marion35 min
Feb 16, 3:29 PM CSTTornado WarningJANCovington, Lamar41 min
Feb 16, 3:33 PM CSTSevere Thunderstorm WarningJANMarion42 min
Feb 16, 3:41 PM CSTSevere Thunderstorm WarningJANJasper34 min
Feb 16, 3:47 PM CSTTornado WarningJANJones43 min
Feb 16, 4:06 PM CSTSevere Thunderstorm WarningJANForrest, Lamar39 min
Feb 16, 4:21 PM CSTTornado WarningJANClarke, Jasper39 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.